Washington, 2013

Heavy Snow and Winter Weather in Washington, December 1 to 2, 2013

December 1 to 2, 2013 · NWS OTX · 2 events in 2 counties and zones

A strong winter storm impacted the Inland Northwest in two phases. During the first phase, a deep trough of low pressure dropped southward from British Columbia into the region.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong winter storm impacted the Inland Northwest in two phases. During the first phase, a deep trough of low pressure dropped southward from British Columbia into the region. Ahead of the trough, a warm moist conveyor belt of subtropical moisture delivered a shield of isentropically driven precipitation. Snow levels were driven upward rising above 3000 feet during the first phase of the storm. The second phase of the storm occurred on December 2nd as the trough sagged into Eastern Washington. Snow levels fell to valley floors and numerous convective snow showers developed and pivoted around a nearly stationary 700 millibar low. A majority of the lowland snow came with the second phase of the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 30, 9:28 PM PST, 2 hours 32 minutes earlier.

Area forecast discussion, Nov 30, 9:28 PM PST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
928 PM PST Sat Nov 30 2013

.SYNOPSIS...
Big changes will come to the Inland Northwest as a strong low
pressure system begins to impact the region late tonight.
Initially this system will deliver warm conditions and widespread
precipitation. Snow will be possible over the valleys of northern
Washington and north Idaho early Sunday...however snow levels
will rise above the valley floors during the day. Heavy snow will
likely continue over the mountains. The widespread precipitation
will gradually come to an end Monday night...as a cold arctic air
mass pushes into the region. Temperatures will plunge to some of
the coldest the region has experienced over the past couple years.
The cold will likely persist through the week.

&&

.DISCUSSION...
Update: Added a chance for some freezing rain across the western
portion of the Upper Columbia Basin, Moses Lake Area, Waterville
Plateau and colder pockets in the Wenatchee Area and East Slopes
of the Northern Cascades. Moses Lake, Ephrata, Wenatchee and
Waterville are all reporting freezing temperatures this evening.
Sounding profiles also continue to show a melting layer just off
the surface in a warm advection scenario as the next low pressure
system begins to move onshore. The NAM model seems to be doing a
decent job of capturing these colder temperatures that could have
a hard time mixing warmer until the late morning hours. This could
lead to some freezing rain across these areas as the batch of rain
moving into western WA pushes east of Cascades early Sunday
morning. Areas that remain below freezing may see a light glaze
before temperatures warm above freezing late in the morning. This
could result in slick road surfaces and difficult driving
conditions. Confidence is not high enough for a highlight at this
time, but this developing situation will continue to be monitored
overnight. /SVH

&&

.AVIATION...
06Z TAFS...IFR ceilings and visibilities to prevail at most TAF
sites as a low pressure system spreads precipitation west to east
through the area. Some locations on the east side of the Cascade
crest and out a bit to lowlands may have some freezing rain
initially, locations like KEAT and KMWH come to mind, but as the
system moves through low level temperatures will warm and allow a
lower level transition to more rain while snow continues to impact
the higher terrain of the mountains. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        33  43  36  36  21  23 /  80 100  80  70  30  10
Coeur dAlene  33  42  36  37  19  21 /  90 100 100  80  30  20
Pullman        37  47  38  39  23  24 /  70 100  80  90  40  30
Lewiston       38  49  41  44  26  28 /  40  90  80  90  50  30
Colville       31  38  33  36  17  20 /  90 100  70  70  30  10
Sandpoint      32  37  35  36  16  18 /  90 100 100  90  30  10
Kellogg        34  40  36  36  15  16 /  90 100 100 100  60  30
Moses Lake     32  47  37  41  24  27 /  50  80  20  10  20  10
Wenatchee      32  42  32  40  23  26 /  60  70  30  10  20  10
Omak           33  39  30  36  16  20 /  60  70  20  10  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Air Stagnation Advisory until 10 AM PST Sunday for Central
     Panhandle Mountains-Coeur dAlene Area-Idaho Palouse-Lewis
     and Southern Nez Perce Counties-Lewiston Area-Northern
     Panhandle.

     Winter Storm Warning until 4 PM PST Monday for Northern
     Panhandle.

     Winter Storm Warning until 4 PM PST Monday for Central Panhandle
     Mountains.

WA...Air Stagnation Advisory until 10 AM PST Sunday for East Slopes
     Northern Cascades-Lower Garfield and Asotin Counties-Moses
     Lake Area-Northeast Mountains-Okanogan Highlands-Okanogan
     Valley-Spokane Area-Upper Columbia Basin-Washington Palouse-
     Waterville Plateau-Wenatchee Area.

     Winter Weather Advisory until 10 AM PST Monday for Okanogan
     Highlands.

     Winter Storm Warning until 4 PM PST Monday for Northeast
     Mountains.

&&
Hazardous weather outlook, Nov 30, 4:42 PM PST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
442 PM PST SAT NOV 30 2013

IDZ002-003-026-027-WAZ031>036-041-043-044-020045-
COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
442 PM PST SAT NOV 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
PERIODS OF RAIN ARE EXPECTED TO FALL SUNDAY INTO SUNDAY EVENING
WHILE WINDY CONDITIONS ALSO DEVELOP OVERNIGHT. MUCH COLDER AIR
WILL THEN PUSH INTO THE AREA BY LATE MONDAY AS AN ARCTIC COLD
FRONT BARRELS IN FROM THE NORTH. THIS TRANSITION WILL BE
INITIALLY ACCOMPANIED BY GUSTY NORTHEAST WINDS AND BLUSTERY
WIND CHILLS. HIGH TEMPERATURES DURING THE WEEK WILL BE ABOUT 15
TO 20 DEGREES BELOW NORMAL WHICH EQUATES TO READINGS IN THE TEENS
TO LOWER 20S. MEANWHILE OVERNIGHT LOWS WILL DROP INTO THE SINGLE
DIGITS. THIS WILL LIKELY BE THE COLDEST AIR MASS THE INLAND
NORTHWEST HAS EXPERIENCED OVER THE PAST COUPLE YEARS.

IDZ001-004-WAZ037-038-042-020045-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
442 PM PST SAT NOV 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TONIGHT

SNOW WILL DEVELOP OVERNIGHT...WHICH SHOULD IMPACT ALL ELEVATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW LEVELS WILL BE ON THE VALLEY FLOORS SUNDAY MORNING...BUT
SHOULD RISE DURING THE DAY...MAINLY IMPACTING THE MOUNTAINS AND
PASSES. MODERATE TO HEAVY SNOW AMOUNTS WILL BE POSSIBLE THROUGH
MONDAY AND HAZARDOUS TRAVEL CONDITIONS ARE EXPECTED. MUCH COLDER AIR
WILL THEN PUSH INTO THE AREA BY LATE MONDAY AS AN ARCTIC COLD
FRONT BARRELS IN FROM THE NORTH. THIS TRANSITION WILL BE
INITIALLY ACCOMPANIED BY GUSTY NORTHEAST WINDS AND BLUSTERY
WIND CHILLS. HIGH TEMPERATURES DURING THE WEEK WILL BE ABOUT 15
TO 20 DEGREES BELOW NORMAL WHICH EQUATES TO READINGS IN THE TEENS
TO LOWER 20S. MEANWHILE OVERNIGHT LOWS WILL DROP INTO THE SINGLE
DIGITS. THIS WILL LIKELY BE THE COLDEST AIR MASS THE INLAND
NORTHWEST HAS EXPERIENCED OVER THE PAST COUPLE YEARS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Northeast Mountains

When
December 1, 12:00 AM PST to December 2, 9:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Valley locations below 3000 feet across northern Stevens and Pend Oreille Counties received between three and five inches of snow. Six to fourteen inches of snow fell above 3000 feet.

Winter Weather, Washington Palouse

When
December 2, 1:00 PM PST to 5:00 PM PST
Where
Washington Palouse forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

Slushy snow accumulations and excessive speed were responsible for a two car accident along Highway 270, seven miles east of Pullman. One driver was killed and the other was injured with the driver in the westbound lane loss control and crossed into the eastbound lane. The time of the accident was 1605 PST.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Washington Palouse2013-12-0231FemaleVehicle/Towed TrailerIndirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481954, 482254.